Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 213, NWS State College, PA

July 28, 2019Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2019, 4:04 PM EDT for Tioga County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 4:04 PM EDT (20:04 UTC)
Expired
Jul 28, 2019, 4:30 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Tioga County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 28, 3:04 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service State College PA
304 PM EDT Sun Jul 28 2019

.SYNOPSIS...
A weak, dying cold front will push into the region through
tonight. Another slow-moving cold front will push through
Pennsylvania on Wednesday, then stall out along the Mid Atlantic
coastline the second half of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As expected, diurnal heating in concert with a cool pool aloft
has prompted isolated showers and thunderstorms to form across
portions of northern and east central areas this afternoon.
Shear is weak, and storms of the pulse variety are expected to
remain subsevere through this evening. Highest POPs to remain
over northern PA as the dying front lays out across the area
during max heating.

Isolated showers or thunderstorms may linger a bit past sunset
with slightly larger cold pools generated than last evening.
Expect most activity to be done by midnight. An even milder
overnight is expected given higher dewpoints. Expect valley fog
to redevelop as well, and for min temps to range between 65 and
70 throughout.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Morning river valley fog will have greatest coverage across
central and northern areas Monday morning. Upper ridge building
into PA will bring dry and very warm conditions throughout, with
still just a slight chance of an afternoon or evening shower or
thunderstorm during max heating. Ensemble mean 850mb temps of
17C- 18C should translate to highs from the low to mid 80s over
the highest terrain, to the low 90s in the Susq Valley.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Surface ridge up the Appalachians Monday night. A trogh in
advance of the next front may trigger showers or a thunderstorm
in advance of a slow-moving cold front. The front will
approach from the Grt Lks late Tuesday into Wednesday bringing
the likelihood of showers/thunderstorms. By Wednesday night, the
front reaches the NJ coast and high pressure begins to build
down from Canada. This will give central PA cooler and drier
weather likely late in the week. The cold front that passed by
stalls down over Virginia. Enough uncertainty remains with
regard to location of stalled front and a potential wave along
the front to keep a daily chance of convection over southcentral
and southeastern Pa even into next weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A weak, dying cold front will push into the region through
tonight. The approach of the weak front will result in isolated
convection through this evening focused primarily north of
I-80, though just enough instability around to kick off isolated
tstms between I-80 and the turnpike (including MDT/LNS) (not
included in TAFs).

Potential for patchy fog tonight, esp where it rains today. But
otherwise,

.Outlook...

Mon...Sct PM tsra north with local restrictions.

Tue...Sct PM tsra impacts mainly NW half.

Wed...Sct tsra impacts. Showers likely. MVFR cigs poss NW.

Thu...Isolated tstm poss south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Watson/Fitzgerald
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 28, 5:21 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EDT Sun Jul 28 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
521 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 3:16 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
316 PM EDT Sun Jul 28 2019

PAZ037-281930-
Tioga PA-
316 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 330
PM EDT...

At 316 PM EDT, Doppler radar indicated a strong thunderstorm near
Elkland, moving northeast at 25 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Elkland, Lawrenceville, Knoxville and Osceola.

LAT...LON 4197 7714 4191 7745 4200 7753 4200 7706
TIME...MOT...LOC 1916Z 243DEG 22KT 4199 7742

Colbert/MD
Special weather statement, Jul 28, 3:52 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
352 PM EDT Sun Jul 28 2019

PAZ037-282030-
Tioga PA-
352 PM EDT Sun Jul 28 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 430
PM EDT...

At 352 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lawrenceville to near Gaines. Movement was
east at 30 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Mansfield, Westfield, Millerton, Keeneyville, Tioga, Roseville, Tioga
Junction and Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 7692 4178 7690 4179 7751 4193 7755
      4200 7709 4200 7693
TIME...MOT...LOC 1952Z 270DEG 27KT 4197 7706 4185 7745

Colbert/BMW

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:16 PM EDTSpecial Weather StatementCTPTioga14 min
Jul 28, 3:52 PM EDTSpecial Weather StatementCTPTioga38 min
Jul 28, 4:31 PM EDTSpecial Weather StatementCTPMcKean74 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour30 min
Jul 28, 5:14 PM EDTSevere Thunderstorm WarningCTPPotter46 min
Jul 28, 5:28 PM EDTSpecial Weather StatementCTPTioga62 min
Jul 28, 6:00 PM EDTSpecial Weather StatementCTPPotter30 min
Jul 28, 6:24 PM EDTSevere Thunderstorm WarningCTPPotter36 min
Jul 28, 6:29 PM EDTSpecial Weather StatementCTPTioga46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.